The 54-Year-old just failed in the attempt, from the alcohol to break the habit. For many years, he is addicted. His parents were alcoholics, his brothers are depending on. After he has canceled a deprivation program, drink to the homeless man for several days two to three and a half Liter of vodka a day – to unconsciousness.
One evening he takes again to stop Drinking. Ten hours later, he wakes up lying on the floor and trembling. He can’t remember, that he lay down. The man fears that he has suffered a stroke and the emergency room at Massachusetts General Hospital in Boston.
Like insects crawling over the skin
He told the Doctors that he has a headache, him dizzy, he had to pass, and restless feeling. He hears noises that aren’t there, and the feeling that insects were crawling over his skin.
The US team of Doctors to Andrew Fenves asked the medical history of the patient. As a child, he suffered from bouts of seizures. He has high blood pressure, his eyes are affected by glaucoma. The husband takes Gabapentin, a drug to treat seizures and nerve pain, as well as Hydroxyzine, to counteract, among other things, anxiety and stress States. He smoke ten to 20 cigarettes per day.
On physical examination, the physician to see clear signs of alcohol withdrawal syndrome: The heart of the man beats too fast, blood pressure is increased, as is its body temperature. He trembles slightly, acting restless and anxious.
In addition, his blood is hyperacidity, which is also due to the extreme consumption of alcohol.
After a computer tomography of the head Doctors can give only once to make it clear: There are no signs of a stroke or a brain haemorrhage, as she reports in “the New England Journal of Medicine”.
The man is taken to the hospital and stay there until he can be transferred to an addiction clinic. He receives a mixture of vitamins, the sedative Lorazepam, as well as the drug Phenobarbital to counteract the alcohol withdrawal syndrome.
In fact, the discomfort and the soreness, sound off. Although the Patient says that he had a strong urge to drink alcohol, overall, he seems on the mend.
Suddenly, he’s bad again
On the fifth day the condition of the man deteriorates suddenly. Only an hour after he was responsive, he’s suddenly in a Delirium, and hardly reacted at all. His room, he didn’t leave in time.
What is going to happen?
Tests show that His heart is racing again, the breath goes too fast. In the blood oxygen, but too much sugar is not enough. When Scanning, the Doctors notice a stretch in the abdomen, the Patient is there, but no Tenderness. The medical professionals give various Tests in order.
On the following day must be handed to the Patient. In his chair the blood. On a computer tomography the Doctors wide loops of small intestine, the walls of which are thickened, suggesting an inflammation recognize. They suck up almost half a litre of dark brown contents of the small intestine and give the man the antibiotics.
In his urine so-called Ketone addition. Again, the blood acidifies, in the jargon of the Doctors speak of a metabolic acidosis with an increased anion gap.
Why has acidifies the blood?
How did this Form of Acidosis? The Doctors through all the possibilities:
- There are congenital Defects, which could explain this. The from close the physician, because then the man should have received decades ago, a diagnosis.
- May have been caused by the Phenobarbital of the problems? Also the Doctors keep due to the medication dose is very unlikely.
- Is a so-called ketoacidosis, which can be triggered by alcohol consumption, Diabetes, or extreme Hunger? This the Doctors deny this. Because the man had no access to alcohol, his blood sugar is only slightly elevated, and he ate the hospital food.
- Have failed, his kidneys? To not fit this assumption, the blood values.
- It remains for the following reason: The man must have taken a different drug or a poison.
The Doctors go through, what are the fluids of the man in the room had: a mouth is to a water, the benzoic acid contains, as well as the hand sanitizer that consists of 60 percent Isopropanol. The latter substance, such as Ethanol, an alcohol, and is also used as a solvent. The Doctors agree: The Drink of the disinfectant must be awful.
However, the man has done this.
A special Test on the Basis of a so-called gas Chromatography shows a lot of acetone in the blood of the man. Isopropanol is converted in the body to acetone. This happens so quickly that the substance is at this time in the blood to be found.
Also, the increased anion gap, about which the Physicians have wondered, can probably by the Isopropanol consumption to explain. The Test was probably distorted by the greater of acetone in the blood.
As the Patient is responsive again, he confirms the suspicions of the Doctors. He has drunk the disinfectant.
The 54-Year-old is released after nearly two weeks out of the hospital. He goes directly into a program that seeks to support him to live in the future, abstinent.